Can You Get High on Fentanyl Patches?
You can get high on fentanyl patches when you take them other than as prescribed, but it’s very dangerous and can lead to a quick overdose.
Fentanyl abuse and addiction have taken the country by storm in recent years. According to the National Institute on Drug Abuse, over 56,000 overdose deaths in 2020 directly involved synthetic opioids (primarily fentanyl). Fentanyl is between 50 and 100 times more potent than morphine, and taking even slightly more than the recommended dose can result in immediate fatality. Fentanyl can be taken in numerous ways – the most common is in pill form. Fentanyl can be swallowed, injected, or administered through a topical patch.
Fentanyl Addiction and Transdermal Patches
Regardless of how fentanyl is taken, it is extremely habit-forming and can result in physical dependence in days or weeks. There are many signs and symptoms of fentanyl addiction, including:
- Significant mood swings, usually marked by agitation or angry outbursts
- Attempts to cut back on the amount of fentanyl being taken but being unable to cut back or quit entirely for an extended period
- Neglecting personal responsibilities and activities that were previously enjoyed
- Attempting to get fentanyl by any means, even if that means stealing medications from friends, family members, or anyone else
- Opening up a fentanyl patch and orally consuming the gel beads inside to feel the related “high” more quickly
- Experiencing intense anxiety when fentanyl is not readily available
- A lack of coordination, poor balance, and an inability to stand straight
- Visual and auditory hallucinations, paranoia, and delirium
The Danger of Abusing Fentanyl Patches
The fentanyl patch – also known as the transdermal patch – is a common method of administration. The patch is applied topically to the skin, and the drug is released slowly into the bloodstream. This allows the amount being taken to be controlled more closely and allows for a slower release, which is often beneficial, as the drug is so potent. However, fentanyl patches can easily be abused. It is common for individuals to open up the patches and consume the contents orally or use more than one patch at any given time. Orally ingesting fentanyl can be lethal and should be avoided.
Getting High on Fentanyl Patches
In short – yes, you can get high on fentanyl patches when you take them other than as prescribed. They are by no means “safer” to abuse than fentanyl in any other form. Medical professionals who prescribe fentanyl patches will always discuss the importance of naloxone with their patients, seeing as overdose is not uncommon, even when this specific drug is not being misused intentionally. For this reason, prescribing physicians will only hand out this medication in the case of severe and intolerable pain. It is never a long-term solution and will never be prescribed for more than two weeks. Not only is it potentially dangerous, but it is extremely habit-forming.
Fentanyl Treatment at Absolute Awakenings
At Absolute Awakenings, we have ample experience treating men and women of all ages who have been abusing fentanyl in any form. While abusing fentanyl patches is less common than abusing fentanyl that is mixed with heroin or abusing fentanyl in a pill form, it is still fairly common and can be extremely dangerous. In many cases, men and women who abuse fentanyl patches were originally prescribed these patches by a medical professional. Sadly, this misleads individuals into thinking that fentanyl patches are both non-addictive and safe to use – this could not be farther from the truth. If you have been abusing fentanyl in any form, entering into a comprehensive recovery program is extremely important.
Our integrated addiction recovery program focuses on all addiction’s underlying and contributing factors, from dual diagnosis disorders to unresolved trauma. No matter what your unique needs are, we are available to help. So give us a call today for more information on our program of fentanyl addiction recovery and to get started on your journey of lifelong recovery. We look forward to speaking with you soon.
- Abuse NI on D. Overdose Death Rates. National Institute on Drug Abuse. Published January 20, 2022. Accessed January 16, 2023. https://nida.nih.gov/research-topics/trends-statistics/overdose-death-rates
- Fentanyl. Accessed January 16, 2023. https://www.dea.gov/factsheets/fentanyl
- Faust AC, Terpolilli R, Hughes DW. Management of an oral ingestion of transdermal fentanyl patches: a case report and literature review. Case Rep Med. 2011;2011:495938. doi:10.1155/2011/495938
Absolute awakeings treatment center editoral guideline
At Absolute Awakenings, we take information integrity seriously. We have dedicated our resources to ensure that all content published to our blog is medically sound. As such, all content on our blog has been thoroughly reviewed by a doctorate level clinician such as a Medical Doctor, or Psy.D, so that you can trust all of the data we publish.